Drought, Childress
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Childress forecast zone
- Crop damage
- $10 million
- Reported by
- State Official
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through March 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through March.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through March 2009. Severe (D2) drought developed over the Rolling Plains during late January and persisted through March. A round of light precipitation fell over the Rolling Plains on 13-14 March, but only provided one quarter to three-quarters of an inch at most locations. Thus these rains did little to curb the ongoing drought, with most communities across the eastern South Plains and Rolling Plains at only 15% to 25% of their long term precipitation averages during the November-December-January-February-March time frame. This follows the driest December-February period on record across the state of Texas.
Soils and grasses across the Rolling Plains remained very dry during March, and conditions had precluded the planting of some cool season crops including winter wheat. Local agricultural officials report that many South Plains cotton farmers planted wheat following last spring's cotton losses which were brought on by persistent blowing dust and hail. Most, if not all, of those wheat crops were lost during the recent drought.
State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion statewide. Only a fraction of those losses occurred in the South Plains region with most of the land usage locally being for cotton production. Local cotton experts remain optimistic that soil moisture profiles remain favorable following the September-early October rains, but suggest that normal springtime rainfalls will be critical to the success of the upcoming season's cotton crops.
The drought situation presented a high fire danger, and at least one major wildfire occurred in Hockley County on the 5th and another small but damaging fire occurred in Lubbock County on the 17th. Both fires occurred within D1 (Moderate) drought conditions. By the end of March, twenty South Plains region counties had declared burn bans.
The total economic impact across the South Plains region in March was estimated at $10 million, with damages totaling $15 million since the onset of severe (D2) drought in January 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:21 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1121 PM CST SAT FEB 28 2009 .AVIATION... VFR WITH LIGHT WINDS THROUGH MOST OF THE PERIOD. MCQUEEN && .PREV DISCUSSION... /ISSUED 207 PM CST SAT FEB 28 2009/ SHORT TERM... THE BREEZY NORTH WINDS THIS AFTERNOON WILL QUICKLY SUBSIDE THIS EVENING AND REMAIN LIGHT THROUGH THE NIGHT AS A SURFACE RIDGE IS ANCHORED OVER THE AREA. ALTHOUGH A FEW THIN HIGH CLOUDS MAY PASS BY...THE LIGHT WINDS AND VERY DRY ATMOSPHERE WILL SUPPORT EXCELLENT RADIATIONAL COOLING. THUS...HAVE FAVORED COLDEST MOS GUIDANCE FOR LOWS TONIGHT...EVEN UNDERCUTTING SLIGHTLY ACROSS THE CENTRAL ZONES WHERE WINDS ARE FORECAST TO REMAIN LIGHTEST. THE SURFACE RIDGE WILL EDGE EASTWARD SUNDAY AS THE SOUTHEAST U.S. STORM SYSTEM MOVES FARTHER AWAY AND THE WESTERN UPPER RIDGE EDGES THIS WAY. THIS WILL CAUSE WINDS TO BECOME SOUTHERLY...AND A LITTLE BREEZY ACROSS THE NORTHWEST ZONES AS A SURFACE TROUGH DEVELOPS IN THE LEE OF THE ROCKIES. EXPECT TEMPERATURES TO WARM INTO THE UPPER 50S OR LOWER 60S ACROSS MUCH OF THE CAPROCK...WITH ONLY MID 50S OFF OFF THE CAPROCK IN CLOSER PROXIMITY TO THE DEPARTING SURFACE RIDGE. LONG TERM... RIDGING ALOFT OVER THE SWRN CONUS/NWRN MEXICO WILL MIGRATE EWD... MOVING OVERHEAD TUESDAY. WITH INCREASING HEIGHTS AND SW LOW LEVEL WINDS...TEMPS WILL INCREASE QUITE A BIT MONDAY RELATIVE TO SUNDAYS HIGHS. WILL HAVE SOME PERIODIC CIRRUS SPILL OVER THE RIDGE...BUT OVERALL WILL BE A NON-FACTOR ON SENSIBLE WEATHER. WARM TEMPS TO PERSIST THROUGH AT LEAST THURSDAY BEFORE HEIGHTS BEGIN TO DECREASE SOME WITH APPROACH OF AN UPPER LEVEL SHORT WAVE TROUGH EJECTING OUT OF THE SRN GREAT BASIN...BUT THOSE LOWERING HEIGHTS COULD BE OFFSET BY DOWNSLOPING WSW WINDS IN REGARD TO HIGH TEMPS. MODELS SHOWING DECENT CONSISTENCY WITH A MORE SIGNIFICANT CLOSED UPPER LOW OVER THE SWRN CONUS NEXT WEEKEND WITH INCREASING SWLY FLOW ALOFT AND BACKING LOW LEVEL FLOW. HOWEVER...ITS EJECTION ONTO THE PLAINS AND RESULTANT WEATHER FOR THE FCST AREA REMAIN BEYOND THE SCOPE OF THIS FCST. FIRE WEATHER... VERY DRY AIR HAS ALLOWED RELATIVE HUMIDITY VALUES TO DIP INTO THE 20 TO 25 PERCENT RANGE AS OF 1930Z...EVEN WITH MUCH COOLER AIR IN PLACE. EXPECT RH VALUES TO BOTTOM OUT AROUND 15 TO 20 PERCENT BY LATE AFTERNOON AND WHEN COUPLED WITH BREEZY NORTHERLY WINDS THIS WILL CREATE ELEVATED FIRE WEATHER CONCERNS...WITH EVEN BRIEF MARGINALLY CRITICAL CONDITIONS POSSIBLE OVER THE ROLLING PLAINS. WINDS WILL QUICKLY DIMINISH TONIGHT WITH RELATIVE HUMIDITY RECOVERIES TO AROUND 50 PERCENT. THE DRY AIR WILL REMAIN IN PLACE SUNDAY AND ALTHOUGH TEMPERATURES WILL REMAIN ON THE COOL SIDE /HIGHS IN THE MID 50S TO LOWER 60S/ RH VALUES WILL DROP TO 10 TO 20 PERCENT. WINDS WILL SWING AROUND TO THE SOUTH BUT REMAIN BELOW CRITICAL LEVELS. VERY LOW RH EXPECTED IN THE WEEK AHEAD WITH VERY WARM TEMPS RETURNING TO THE AREA. WINDS COULD GET BREEZY...PARTICULARLY ON THE CAPROCK...EACH DAY BUT TUESDAY. INDICATIONS ATTM SUGGEST BEST CHANCE OF REALIZING RED FLAG CRITERIA CONTINUE TO BE FOCUSED ON THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 14 61 32 79 37 / 0 0 0 0 0 TULIA 17 59 33 76 36 / 0 0 0 0 0 PLAINVIEW 16 59 32 76 37 / 0 0 0 0 0 LEVELLAND 17 59 33 79 39 / 0 0 0 0 0 LUBBOCK 18 58 33 76 40 / 0 0 0 0 0 DENVER CITY 19 59 32 79 43 / 0 0 0 0 0 BROWNFIELD 17 59 33 78 39 / 0 0 0 0 0 CHILDRESS 20 54 31 71 37 / 0 0 0 0 0 SPUR 17 57 29 74 39 / 0 0 0 0 0 ASPERMONT 19 55 28 74 41 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 403 AM CST SAT FEB 28 2009 TXZ021>044-011015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 403 AM CST SAT FEB 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT BREEZY NORTHERLY WINDS AND VERY DRY AIR MAY COMBINE TO RESULT IN LOCALIZED AND BRIEFLY CRITICAL FIRE WEATHER OVER THE ROLLING PLAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CURRENT INDICATIONS SUGGEST THAT STRONG SOUTHWESTERLY WINDS AND CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR THURSDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE OUTLOOK PERIOD.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155221, 155222, 155223, 155224, 155225, 155226.